MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0415
Medical Device Problem Code Difficult or Delayed Separation (4044)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product was not returned for evaluation.Without the return of the device, the root cause of the problem cannot be determined.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.This report is associated with mfr report numbers: 3005168196-2020-02147 and 3005168196-2020-02148.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the basilar artery using penumbra smart coils (smart coil) and non-penumbra microcatheter.During the procedure, three smart coils were placed in the target vessel using the non-penumbra microcatheter; however, it was reported that the friction lock for all three smart coils were not working and the smart coils were loose within the introducer sheath.Next, the physician advanced another smart coil into the vessel and attempted to detach it using a handle; however, the smart coil failed to detach.Therefore, the physician decided to remove the smart coil.While retracting the pusher assembly, the smart coil unintentionally detached inside of the microcatheter.The physician then pushed the detached smart coil into the aneurysm using the pusher assembly and implanted the coil.Subsequently, another smart coil was advanced into the vessel and the physician attempted to detach it using the handle; however, the smart coil failed to detach.Therefore, the smart coil and handle was removed.The physician then advanced a new smart coil into a bowl of saline on the back table; however, the smart coil would not advance past the friction lock within the introducer sheath.The issue with the smart coil occurred prior to use and, therefore, it was not used in the procedure.The procedure was completed using additional smart coils, a new handle, and the same microcatheter.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Please note that the following section was incorrectly reported on the initial mfr report and is being corrected on this follow-up #01 mfr report: 3005168196-2020-02146 1.Section h.Box 6.Method code 2.This report is associated with mfr report numbers: 3005168196-2020-02147; 3005168196-2020-02148.H3 other text: placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10931832
Report Number3005168196-2020-02146
Device Sequence Number545265
Product Code HCG
UDI-Device Identifier00814548015842
UDI-Public00814548015842
Combination Product (Y/N)Y
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/03/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/03/2025
Device Model Number400SMTHXSFT0415
Device Catalogue Number400SMTHXSFT0415
Device Lot NumberF97665
Was Device Available for Evaluation? No
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 11/03/2020
Supplement Date Received by Manufacturer01/14/2005
Initial Report FDA Received Date12/02/2020
Supplement Report FDA Received Date03/04/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age70 YR
Date Report Sent to FDA01/01/2005